Article

A case of Sweet's syndrome developed after the treatment of herpes simplex infection in a metastatic breast cancer patient

Gazi University Medical School, Department of Medical Oncology, Ankara, Turkey.
Journal of Cutaneous Pathology (Impact Factor: 1.56). 06/2002; 29(5):301-4. DOI: 10.1034/j.1600-0560.2002.290508.x
Source: PubMed

ABSTRACT Sweet's syndrome or acute febrile neutrophilic dermatosis is associated with several systemic diseases such as malignancies and infectious diseases.
We present a 34-year-old woman with Sweet's syndrome associated with both herpes infection and metastatic disease.
Skin biopsy showed neutrophilic infiltrates in the dermis confirming the diagnosis of Sweet's syndrome.
To our knowledge, this is the second case of Sweet's syndrome associated with herpes simplex infection in the literature. Further observations are required to determine the relationship between Sweet's syndrome and herpetic infection.

Download full-text

Full-text

Available from: Dilek Tuzun, Dec 26, 2013
0 Followers
 · 
116 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Rare cases of a non-bullous neutrophilic dermatosis occurring in patients with lupus erythematosus (LE) have been reported, often as the presenting manifestation of the disease. We reviewed hematoxylin and eosin-stained slides and obtained clinical information from four additional patients, two of whom had no prior history of LE. All patients were female, aged 16-59 (mean age 37). Clinically, the skin lesions were characterized by widely distributed pruritic papules and plaques. Three patients presented with systemic symptoms, including fever, arthritis and malaise. Histopathologic examination in all cases showed a superficial perivascular and interstitial neutrophilic infiltrate with leukocytoclasis. There was no evidence of vasculitis. Mild focal vacuolar change was a subtle feature seen only in the biopsies of the two patients with a prior history of LE. It is important to consider LE in the differential diagnosis of non-bullous neutrophilic dermatoses.
    Journal of Cutaneous Pathology 12/2006; 33(11):721-5. DOI:10.1111/j.1600-0560.2006.00559.x · 1.56 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Sweet's syndrome (the eponym for acute febrile neutrophilic dermatosis) is characterized by a constellation of clinical symptoms, physical features, and pathologic findings which include fever, neutrophilia, tender erythematous skin lesions (papules, nodules, and plaques), and a diffuse infiltrate consisting predominantly of mature neutrophils that are typically located in the upper dermis. Several hundreds cases of Sweet's syndrome have been published. Sweet's syndrome presents in three clinical settings: classical (or idiopathic), malignancy-associated, and drug-induced. Classical Sweet's syndrome (CSS) usually presents in women between the age of 30 to 50 years, it is often preceded by an upper respiratory tract infection and may be associated with inflammatory bowel disease and pregnancy. Approximately one-third of patients with CSS experience recurrence of the dermatosis. The malignancy-associated Sweet's syndrome (MASS) can occur as a paraneoplastic syndrome in patients with an established cancer or individuals whose Sweet's syndrome-related hematologic dyscrasia or solid tumor was previously undiscovered; MASS is most commonly related to acute myelogenous leukemia. The dermatosis can precede, follow, or appear concurrent with the diagnosis of the patient's cancer. Hence, MASS can be the cutaneous harbinger of either an undiagnosed visceral malignancy in a previously cancer-free individual or an unsuspected cancer recurrence in an oncology patient. Drug-induced Sweet's syndrome (DISS) most commonly occurs in patients who have been treated with granulocyte-colony stimulating factor, however, other medications may also be associated with DISS. The pathogenesis of Sweet's syndrome may be multifactorial and still remains to be definitively established. Clinical and laboratory evidence suggests that cytokines have an etiologic role. Systemic corticosteroids are the therapeutic gold standard for Sweet's syndrome. After initiation of treatment with systemic corticosteroids, there is a prompt response consisting of dramatic improvement of both the dermatosis-related symptoms and skin lesions. Topical application of high potency corticosteroids or intralesional corticosteroids may be efficacious for treating localized lesions. Other first-line oral systemic agents are potassium iodide and colchicine. Second-line oral systemic agents include indomethacin, clofazimine, cyclosporine, and dapsone. The symptoms and lesions of Sweet's syndrome may resolved spontaneously, without any therapeutic intervention; however, recurrence may follow either spontaneous remission or therapy-induced clinical resolution.
    Orphanet Journal of Rare Diseases 02/2007; 2:34. DOI:10.1186/1750-1172-2-34 · 3.96 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: A 53-year-old Chinese man presented with fever, a painful exudative plaque around his left eye and subsequent multiple tender plaques and nodules on his bilateral face, neck and back. He had a 12-year history of refractory anemia, a subtype of myelodysplastic syndrome. Repeated bacterial cultures of exudates from the lesion of the left zygomatic area showed growth of methicillin-resistant Staphylococcus epidermidis. A biopsy of a plaque on the back showed edema of the papillary dermis and marked neutrophilic infiltrates in the upper dermis. The patient was diagnosed with Sweet's syndrome (SS), and responded well to combination therapy of amoxycilline/sulbactam and corticosteroids. To our knowledge, this is the first reported case of SS associated with skin S. epidermidis infection.
    The Journal of Dermatology 05/2007; 34(4):258-61. DOI:10.1111/j.1346-8138.2007.00264.x · 2.35 Impact Factor
Show more